Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 164, NWS Des Moines, IA

August 16, 2012Dallas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 16, 2012, 3:10 AM CDT for Dallas County, Iowa. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2012, 3:10 AM CDT (08:10 UTC)
Expired
Aug 16, 2012, 3:45 AM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dallas County, IA

The radar

The Des Moines radar (KDMX), 27 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:31 AM CDTHAIL 1.25Adel, IADALLAS COUNTY EMERGENCY MANAGER REPORTS QUARTER TO HALF DOLLAR SIZED HAIL FALLING IN ADEL...ALONG WITH WIND GUSTS ESTIMATED AT 40 TO 50 MPH.
Aug 16, 3:34 AM CDTHAIL 13 Ese Adel, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1882 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WUUS53 KDMX 160810
SVRDMX
IAC049-160845-
/O.NEW.KDMX.SV.W.0164.120816T0810Z-120816T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN CENTRAL IOWA...

* UNTIL 345 AM CDT

* AT 306 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES WEST OF PERRY TO PANORA
  TO 6 MILES SOUTH OF PANORA...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PERRY...DALLAS CENTER...WOODWARD...ADEL...WAUKEE...LINDEN...PERRY
  AIRPORT...BOUTON...MINBURN AND GRANGER.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 119 AND 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4160 9428 4177 9428 4186 9427 4186 9383
      4160 9381 4160 9380 4155 9379
TIME...MOT...LOC 0810Z 269DEG 45KT 4185 9420 4170 9424
          4161 9431
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
170 
WWUS53 KDMX 160838
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
338 AM CDT THU AUG 16 2012

IAC049-160845-
/O.CON.KDMX.SV.W.0164.000000T0000Z-120816T0845Z/
DALLAS IA-
338 AM CDT THU AUG 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DALLAS COUNTY
UNTIL 345 AM CDT...

AT 334 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MADRID TO GRIMES TO WAUKEE...
MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN DALLAS COUNTY.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 118 AND 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4159 9417 4174 9412 4185 9417 4186 9383
      4160 9381 4160 9380 4155 9379
TIME...MOT...LOC 0838Z 269DEG 45KT 4185 9373 4170 9377
          4161 9384
WIND...HAIL 60MPH 1.50IN

$$
833 
WWUS53 KDMX 160846
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
346 AM CDT THU AUG 16 2012

IAC049-160856-
/O.EXP.KDMX.SV.W.0164.000000T0000Z-120816T0845Z/
DALLAS IA-
346 AM CDT THU AUG 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR DALLAS COUNTY HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVE OUT OF THE 
WARNED AREA.

LAT...LON 4159 9417 4174 9412 4185 9417 4186 9383
      4160 9381 4160 9380 4155 9379
TIME...MOT...LOC 0838Z 269DEG 45KT 4185 9373 4170 9377
          4161 9384

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:10 AM CDT, 0 minutes earlier.

Area forecast discussion, Aug 16, 3:10 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT THU AUG 16 2012

.SHORT TERM /TODAY/...
STRONG COLD FRONT NEAR A CHARLES CITY TO CLARINDA LINE WILL MOVE
SOUTHEAST ACROSS THE CWA EARLY THIS MORNING. GOOD PRESSURE RISES OF
GREATER THAN 3 MB/3 HRS PROVIDING AMPLE PUSH. GUSTY NNWLY WINDS JUST
BEHIND THE FRONT WILL DIMINISH A LITTLE...BUT EXPECT TO SEE GUSTY
WINDS THROUGH THE DAY TODAY. TSRA WILL CONTINUE ALONG AND JUST
BEHIND THE FRONT. EXPECT TO SEE ALL PRECIP SOUTHEAST OF THE CWA BY
NOON WITH CLEARING SPREADING IN FROM THE NORTHWEST. COOLER TEMPS ON
TAP WITH MOS BLENDS CLOSE.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
THE FORECAST REMAINS PRETTY QUIET THROUGH THE NEXT SEVEN DAYS. FROM
TONIGHT THROUGH MONDAY OUR WEATHER WILL BE DOMINATED BY SURFACE HIGH
PRESSURE BENEATH NORTHWESTERLY FLOW ALOFT KEEPING US COOL AND DRY.
ON FRIDAY NIGHT THE HIGH WILL BUILD IN MORE SOLIDLY ACROSS THE
REGION AHEAD OF AN APPROACHING 500 MB SHORTWAVE...AND DESPITE SOME
CHANCE FOR HIGH CLOUDS BELIEVE THAT LIGHT/CALM WINDS AND LOW
DEWPOINTS SHOULD LEAD TO GOOD RADIATIVE COOLING THUS HAVE LOWERED
FRIDAY NIGHT LOWS BY SEVERAL DEGREES ACROSS THE CWA. ALSO IT APPEARS
INCREASINGLY LIKELY THAT THE PASSAGE OF THE WAVE ON SATURDAY WILL BE
DRY AS MOISTURE IS VERY LIMITED...AND ANY SHOWERS/STORMS THAT DO
FORM WOULD BE VERY ISOLATED SO HAVE REMOVED MENTION FROM THE
FORECAST.

BY LATE MONDAY OR EARLY TUESDAY THE SURFACE HIGH WILL FINALLY BEGIN
TO MOVE OFF TO OUR EAST ALLOWING FOR A RETURN OF MORE OR LESS
SOUTHERLY LOW-LEVEL FLOW FROM TUESDAY THROUGH AT LEAST THE MIDDLE OF
NEXT WEEK. CONCURRENTLY THE WESTERN U.S. 500 MB RIDGE WILL ATTEMPT
TO BUILD EASTWARD...SHOVING THE NORTHWESTERLY FLOW FURTHER EAST
ACROSS THE GREAT LAKES AND BRINGING A WARMER AIRMASS TOWARD IOWA.
THERE ARE SIGNIFICANT DISCREPANCIES BETWEEN THE LONG RANGE PERIODS
OF THE ECMWF AND GFS REGARDING THE EXTENT TO WHICH THE MID-LEVEL
RIDGE WILL BUILD INTO IOWA...WHICH IN TURN WILL HAVE SIGNIFICANT
IMPLICATIONS FOR A FAIRLY ROBUST LONGWAVE TROUGH COMING ASHORE THE
PACIFIC U.S. COAST AROUND TUESDAY OR WEDNESDAY. THESE FACTORS WILL
INFLUENCE OUR WEATHER IN THE LATTER HALF OF NEXT WEEK...BUT FOR NOW
WILL CONTINUE TO FAVOR A MOSTLY DRY AND GENERALLY WARMER FORECAST
FOR THE OUTER PERIODS OF THE LONG TERM.

&&

.AVIATION...16/06Z
MAIN CHALLENGE THIS PERIOD CONTINUES TO BE COVERAGE OF CONVECTION
OVERNIGHT. FRONT ENTERING NORTHWEST IOWA NOW AND CONVERGENCE
BEGINNING ALONG BOUNDARY IN NORTHERN IOWA. AFT 05Z CONDITIONS SHOULD
BECOME MORE FAVORABLE FOR DEVELOPMENT AND AM CONTINUING TRENDS FROM
EARLIER TONIGHT FOR CONVECTION. BETTER CHANCES FOR COVERAGE TO
REMAIN INTACT AT THE NORTH TAF SITES KFOD...KMCW...AND KALO AS FRONT
MOVES EAST ACROSS THE STATE OVERNIGHT DUE TO INCREASING LOW LEVEL
JET MAKES ITS WAY INTO THE STATE. AT SOUTH SITES THE COVERAGE LOOKS
TO BE MORE SCATTERED AND WILL CONTINUE VCTS THERE GIVEN UNCERTAINTY
OF COVERAGE AFT 06Z. FOLLOWING THE FRONT...STRONG HIGH PRESSURE
BUILDS IN FOR THURSDAY AND MIXING WINDS TO NEAR 30KTS EXPECTED NORTH
AND TO NEAR OR ABOVE 25KTS SOUTH SITES. WINDS TO REMAIN WELL MIXED
MOST OF AFTERNOON THOUGH MAIN PUSH OF COLD AIR ADVECTION AND
STRONGER WINDS TO RELAX SLOWLY AFT 18Z THROUGH END OF TAF PERIOD
FROM NORTHWEST TO SOUTHEAST. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS AUG 12
AVIATION...REV
LONG TERM...LEE
Hazardous weather outlook, Aug 15, 11:12 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1112 PM CDT WED AUG 15 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1112 PM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
OVERNIGHT. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE...WITH
DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL TAPER OFF TO THE SOUTHEAST ON THURSDAY.
THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS WEST ON
SATURDAY...AND AGAIN AREA WIDE AROUND TUESDAY.  SEVERE WEATHER IS
NOT ANTICIPATED THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND EARLY TONIGHT.

REV

In the hours before

Special weather statement, Aug 16, 12:54 AM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1254 AM CDT THU AUG 16 2012

IAZ044-160630-
CRAWFORD-
1254 AM CDT THU AUG 16 2012

...STRONG THUNDERSTORMS APPROACHING FROM THE WEST...

AT 1249 AM CDT...STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16
MILES NORTHWEST OF DENISON TO 20 MILES SOUTH OF DENISON...WERE
MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Aug 16, 2:26 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
226 AM CDT THU AUG 16 2012

IAZ023-033>035-160800-
CALHOUN-POCAHONTAS-SAC-WEBSTER-
226 AM CDT THU AUG 16 2012

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHWESTERN
POCAHONTAS COUNTY TO EXTREME EAST CENTRAL IDA COUNTY...MOVING EAST AT
40 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  PALMER...             WALL LAKE...          POMEROY...
  LYTTON...             LAKE VIEW...          JOLLEY...
  YETTER...             MANSON...             AUBURN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:47 AM CDTSevere Thunderstorm WarningDMXCrawford, Sac28 min
Aug 16, 2:40 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie35 min
Aug 16, 3:37 AM CDTSevere Thunderstorm WarningDMXJasper, Polk23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.